Oklahoma, 2020

Flash Flooding and Hail in Oklahoma, August 31, 2020

August 31, 2020 · NWS OUN · 41 events in 6 counties and zones

A stalled frontal boundary and anomalous moisture led to the development of numerous thunderstorms which produced large hail and a few damaging wind reports. Storms were slow moving and redeveloped over some of the same areas which led to widespread reports of flooding over much of central into southern Oklahoma on the evening of the 31st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$400,000
Crop damage
None recorded
Events
41

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A stalled frontal boundary and anomalous moisture led to the development of numerous thunderstorms which produced large hail and a few damaging wind reports. Storms were slow moving and redeveloped over some of the same areas which led to widespread reports of flooding over much of central into southern Oklahoma on the evening of the 31st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 31, 1:10 PM CST, 2 hours 32 minutes earlier.

Area forecast discussion, Aug 31, 1:10 PM CST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Norman OK
210 PM CDT Mon Aug 31 2020

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Tuesday)
Issued at 209 PM CDT Mon Aug 31 2020

Currently, showers are ongoing along an east-west corridor in
central Oklahoma along a low to mid level moisture maxima. These
showers will likely continue to develop along the moisture axis,
with shower development beginning to extend through southwestern
Oklahoma into western north Texas.

This afternoon, a cold front will continue to move southward into
central Oklahoma. Thunderstorm development along this cold front is
likely through central and southwestern Oklahoma as well as western
north Texas, mainly after 4pm. With the models not having a good
handle on the ongoing showers (in particular with occurrence and
placement), observations and mesoanalysis will be important with
this event. Current CAMs runs as well as mesoscale analysis indicate
widespread CAPE values >4000 J/kg, with bulk shear (0-6km) >30kts.
Along with the cold front forcing, this should be sufficient for the
initial possible development of a couple supercells. All hazards are
possible with these storms: large hail, strong winds, heavy
rainfall, and a chance for a tornado or two.

There is a high uncertainty with the tornado potential, in
particular if the storms are able to become surface based. Ongoing
cloud cover across central Oklahoma has suppressed the temperatures
(upper 80s/low 90s), whereas in northern parts of central Oklahoma
where there have been clear skies, surface temperatures are warmer
in the mid 90s. In addition, surface winds are fairly weak ahead of
the front, and 0-1km shear has been fairly low (<10kts). These
parameters will need to be monitored as the cold front moves
southward.

Zwink

&&

.LONG TERM...
(Tuesday night through next Sunday)
Issued at 209 PM CDT Mon Aug 31 2020

Additional precipitation chances continue through Tuesday and
Wednesday as multiple mid level shortwaves continue to move through
the region. Models still diverge on the movement and path of the
upper level cyclone and trough that will approach the region
Wednesday into Thursday. The ECMWF solution still stalls the
cyclone, however it becomes stationary further east in western
Texas, which could result in additional rain through parts of
southern Oklahoma and western north Texas. The GFS remains
progressive, however the movement has slowed considerably, with the
cyclone not exiting the region until Friday. With these changes,
forecasted precipitation chances have increased through Friday, and
chances of precip have continued through Saturday.

With the high confidence in continual heavy rain in southern
Oklahoma, flooding will be an increasing concern for the region. A
flood watch will be issued for this area.

Zwink

&&

.AVIATION...
(18Z TAFS)
Issued at 1213 PM CDT Mon Aug 31 2020

VFR conditions will deteriorate this evening and through the
overnight as showers and thunderstorms develop across much of the
area. MVFR ceilings and visibility expected at most sites with
exception of CSM/WWR where lower chance of resides and will
preclude mention of precip at those sites. Otherwise, a cold front
located across northern into western sections of OK will move
slowly toward the I-44 corridor later today before stalling and
perhaps trying to lift back north overnight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  70  84  69  82 /  50  80  70  70
Hobart OK         68  86  68  84 /  40  70  60  60
Wichita Falls TX  72  86  71  83 /  70  80  80  70
Gage OK           62  85  64  84 /  20  40  50  40
Ponca City OK     68  84  68  82 /  60  60  40  50
Durant OK         73  86  72  84 /  80  90  80  80

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...50
LONG TERM....50
AVIATION...30
Hazardous weather outlook, Aug 31, 2:09 PM CST, 1 hour 33 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
309 PM CDT Mon Aug 31 2020

OKZ004>048-050>052-TXZ083>090-012015-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
309 PM CDT Mon Aug 31 2020

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
Showers will continue to develop and move across portions of the
area this afternoon.

Additional thunderstorms are expected to develop this afternoon
into tonight. Severe storms will be possible, mainly near and
southeast of a line from Medford and Watonga, to Elk City
Oklahoma, beginning around mid-afternoon with a Slight risk
southeast of a line from Perry and El Reno, to near Frederick
Oklahoma, to Vernon and Knox City Texas. Large hail up to the
size of tennis balls and wind gusts up to 70 mph will be the main
concerns. A tornado or two could also be possible. The potential
for severe storms will begin to decrease late this evening but
thunderstorms will continue into Tuesday morning.

In addition to the severe potential, heavy rain will also be a
concern in some locations tonight, especially near and southeast
of I-44.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

Storm spotter groups and emergency management personnel across the
risk areas should prepare for severe weather operations this
afternoon and evening.

.Heat...
Triple digit heat index values are possible in parts of central
and southern Oklahoma and north Texas today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Thunderstorms...
Showers and thunderstorms will remain possible across at least
parts of the area throughout much of the week with the highest
chances Tuesday and Wednesday. Some strong to severe storms could
be possible but heavy rain that could lead to flooding in some
areas will also be a concern through at least the first half of
the week.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Aug 31, 2:45 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
345 PM CDT Mon Aug 31 2020

TXZ083>085-312115-
Foard TX-Wilbarger TX-Hardeman TX-
345 PM CDT Mon Aug 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR central Foard...northwestern
Wilbarger and southeastern Hardeman Counties Until 415 PM CDT...

AT 340 PM CDT, a strong thunderstorm was located near Margaret,
moving northeast at 55 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3436 9940 3413 9921 3383 9977 3384 10001
      3397 10001
TIME...MOT...LOC 2040Z 240DEG 49KT 3407 9967

30
Special weather statement, Aug 31, 2:55 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
355 PM CDT Mon Aug 31 2020

OKZ019-025-026-312130-
Oklahoma OK-Logan OK-Lincoln OK-
355 PM CDT Mon Aug 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Oklahoma...
southeastern Logan and west central Lincoln Counties Until 430 PM
CDT...

AT 351 PM CDT, a strong thunderstorm was located over eastern Edmond,
moving northeast at 10 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

Locations impacted include...
Eastern Edmond, Luther, Wellston, Arcadia and Fallis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Storm intensity is increasing and severe weather may develop rapidly.
Stay alert and listen for warnings.

&&

LAT...LON 3560 9734 3572 9741 3586 9718 3562 9703
TIME...MOT...LOC 2051Z 243DEG 9KT 3566 9731

BRB
Special weather statement, Aug 31, 2:59 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
359 PM CDT Mon Aug 31 2020

OKZ027-312115-
Grady OK-
359 PM CDT Mon Aug 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR northern Grady County Until 415
PM CDT...

AT 356 PM CDT, a strong thunderstorm was located near Pocasset,
moving east at 15 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

Locations impacted include...
Blanchard, Tuttle, Minco, Amber, Bridge Creek, Pocasset and
Middleberg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Storm intensity is increasing and severe weather may develop rapidly.
Stay alert and listen for warnings.

&&

LAT...LON 3534 9785 3533 9785 3533 9781 3534 9781
      3534 9776 3533 9774 3532 9770 3534 9768
      3530 9767 3510 9767 3512 9809 3531 9809
TIME...MOT...LOC 2056Z 263DEG 13KT 3521 9789

BRB

The radar

The Norman radar (KTLX), 69 km away, was scanning. The volume nearest the first event began at 21:42 UTC.

Open the radar archive at this moment

Event by event

29 hail, 8 flash flood, 3 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Lincoln

When
August 31, 3:42 PM CST
Where
Lincoln County, 4.82 mi NW of Tryon
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
35.920, -97.020

Hail, Grady

When
August 31, 3:50 PM CST
Where
Grady County, Tuttle
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
35.290, -97.810

Hail, Lincoln

When
August 31, 3:56 PM CST
Where
Lincoln County, 4.82 mi NW of Tryon
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
35.920, -97.020

Hail, Lincoln

When
August 31, 3:57 PM CST
Where
Lincoln County, 3.93 mi NW of Tryon
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
35.910, -97.010

Lightning, McClain

When
August 31, 4:15 PM CST
Where
McClain County, 1.32 mi NW of Newcastle
Property damage
$400,000
Reported by
Broadcast Media
Coordinates
35.262, -97.618

A large house was destroyed after being struck by lightning. Time of strike estimated from radar and surrounding reports.

Hail, Cleveland

When
August 31, 4:16 PM CST
Where
Cleveland County, 3.06 mi SW of Moore
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
35.310, -97.530

Hail, Cleveland

When
August 31, 4:20 PM CST
Where
Cleveland County, 2.68 mi SW of Moore
Measured
1.32 in hail
Reported by
Social Media
Coordinates
35.310, -97.520

Hail, McClain

When
August 31, 4:20 PM CST
Where
McClain County, 2.07 mi N of Newcastle
Measured
1.75 in hail
Reported by
Social Media
Coordinates
35.280, -97.600

Hail, Canadian

When
August 31, 4:23 PM CST
Where
Canadian County, El Reno
Measured
1.25 in hail
Reported by
Social Media
Coordinates
35.530, -97.960

Hail, Cleveland

When
August 31, 4:23 PM CST
Where
Cleveland County, 3.06 mi SW of Moore
Measured
1.27 in hail
Reported by
Trained Spotter
Coordinates
35.310, -97.530

Hail, Cleveland

When
August 31, 4:25 PM CST
Where
Cleveland County, 2.36 mi WSW of Moore
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
35.330, -97.530

Hail, Cleveland

When
August 31, 4:25 PM CST
Where
Cleveland County, Moore
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
35.340, -97.490

Thunderstorm Wind, McClain

When
August 31, 4:43 PM CST
Where
McClain County, 3.95 mi SE of Newcastle
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
35.210, -97.550

Some tree damage.

Thunderstorm Wind, Cleveland

When
August 31, 4:44 PM CST
Where
Cleveland County, Norman
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.220, -97.440

Estimated severe wind gust.

Hail, Cleveland

When
August 31, 4:48 PM CST
Where
Cleveland County, 3.66 mi ENE of Norman
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
35.240, -97.380

Hail, Cleveland

When
August 31, 4:49 PM CST
Where
Cleveland County, 1.32 mi WSW of (Oun)norman Westheimer Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.240, -97.490

Hail, Cleveland

When
August 31, 4:55 PM CST
Where
Cleveland County, Norman
Measured
1 in hail
Reported by
Public
Coordinates
35.220, -97.440

Thunderstorm Wind, McClain

When
August 31, 5:00 PM CST
Where
McClain County, 2.68 mi NW of Goldsby
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.180, -97.510

Large tree downed.

Hail, Cleveland

When
August 31, 5:00 PM CST
Where
Cleveland County, 3.66 mi WSW of Norman
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
35.200, -97.500

Flash Flood, Cleveland

When
August 31, 5:00 PM CST to 8:00 PM CST
Where
Cleveland County, 3.14 mi WSW of Norman to 2.16 mi SW of (Oun)norman Westheimer Arpt
Cause
Heavy Rain
Reported by
Social Media
Coordinates
35.200, -97.490

Flooding west side of Norman by Sams on 36TH. Stranded cars.

Hail, Cleveland

When
August 31, 5:04 PM CST
Where
Cleveland County, Norman
Measured
1 in hail
Reported by
NWS Employee
Coordinates
35.220, -97.440

Flash Flood, Cleveland

When
August 31, 5:07 PM CST to 8:07 PM CST
Where
Cleveland County, 1.32 mi WSW of Norman to 1.24 mi SW of Norman
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
35.210, -97.460

About 1 ft of water over Boyd and Berry. Still passable, but rising.

Hail, Cleveland

When
August 31, 5:11 PM CST
Where
Cleveland County, 2.99 mi SSE of Norman
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.180, -97.420

Hail, Cleveland

When
August 31, 5:11 PM CST
Where
Cleveland County, 2.82 mi NNW of Noble
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.180, -97.400

Hail, Cleveland

When
August 31, 5:13 PM CST
Where
Cleveland County, 2.76 mi N of Noble
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.180, -97.390

Hail, Cleveland

When
August 31, 5:14 PM CST
Where
Cleveland County, 3.07 mi SE of Norman
Measured
1 in hail
Reported by
NWS Employee
Coordinates
35.190, -97.400

Hail, Cleveland

When
August 31, 5:15 PM CST
Where
Cleveland County, 2.76 mi N of Noble
Measured
1.9 in hail
Reported by
Trained Spotter
Coordinates
35.180, -97.390

Hail, Cleveland

When
August 31, 5:15 PM CST
Where
Cleveland County, 2.07 mi N of Noble
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
35.170, -97.390

Flash Flood, Cleveland

When
August 31, 5:15 PM CST to 8:15 PM CST
Where
Cleveland County, 1.53 mi W of Norman to 1.4 mi WNW of Norman
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.217, -97.467

Street flooding.

Hail, Cleveland

When
August 31, 5:17 PM CST
Where
Cleveland County, 2.76 mi N of Noble
Measured
2 in hail
Reported by
NWS Employee
Coordinates
35.180, -97.390

Flash Flood, Cleveland

When
August 31, 5:17 PM CST to 8:17 PM CST
Where
Cleveland County, 1.13 mi W of Norman to 1.5 mi WSW of Norman
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.220, -97.460

One foot of water flowing over roadways on Melrose drive.

Hail, Cleveland

When
August 31, 5:17 PM CST
Where
Cleveland County, 0.69 mi N of Noble
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
35.150, -97.390

Hail, Cleveland

When
August 31, 5:19 PM CST
Where
Cleveland County, 2.07 mi N of Noble
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
35.170, -97.390

Hail, Cleveland

When
August 31, 5:24 PM CST
Where
Cleveland County, 2.76 mi N of Noble
Measured
2 in hail
Reported by
Social Media
Coordinates
35.180, -97.390

Flash Flood, Cleveland

When
August 31, 5:25 PM CST to 8:25 PM CST
Where
Cleveland County, 0.89 mi SW of Norman to 1.53 mi S of Norman
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.210, -97.450

Multiple cars stranded in flood waters. Lindsey and Elm avenue.

Hail, Cleveland

When
August 31, 5:29 PM CST
Where
Cleveland County, 2.65 mi ENE of Noble
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.160, -97.350

Hail, Cleveland

When
August 31, 5:30 PM CST
Where
Cleveland County, 3.5 mi N of Slaughterville
Measured
1.75 in hail
Reported by
Public
Coordinates
35.140, -97.320

Flash Flood, Cleveland

When
August 31, 5:56 PM CST to 8:56 PM CST
Where
Cleveland County, 0.56 mi E of (Oun)norman Westheimer Arpt to 0.71 mi E of (Oun)norman Westheimer Arpt
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
35.250, -97.460

Water covering road, impassable.

Hail, Canadian

When
August 31, 9:10 PM CST
Where
Canadian County, 1.49 mi NNE of Yukon
Measured
1 in hail
Reported by
Public
Coordinates
35.520, -97.730

Flash Flood, Oklahoma

When
August 31, 10:30 PM CST to 11:59 PM CST
Where
Oklahoma County, 0.56 mi E of Bethany to 0.42 mi SSE of Warr Acres
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
35.510, -97.630

Several vehicles stranded in high water at 39TH and Macarthur.

Flash Flood, Oklahoma

When
August 31, 10:30 PM CST to 11:59 PM CST
Where
Oklahoma County, 3.69 mi NNE of (Pwa)wiley Post Apt to 2.53 mi NNE of (Pwa)wiley Post Apt
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
35.581, -97.631

A man attempted to drive through swiftly moving floodwater and his car became stranded. He moved to the hood of his car before being swept away, losing his life.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Oklahoma2020-08-3149MaleVehicle/Towed TrailerDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916868, 916869, 916870, 916871, 919239, 916872, 916873, 916874, 916875, 916876, 916877, 916878, 917145, 917146, 917147, 917149, 917150, 917240, 917241, 917242, 917243, 917244, 917245, 917246, 917247, 917248, 917249, 917250, 917251, 917252, 917255, 917256, 917257, 917258, 917259, 917260, 917261, 917263, 917264, 917267, and more.